Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 70, NWS Grand Forks, ND

June 21, 2010Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2010, 1:47 AM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2010, 1:47 AM CDT (06:47 UTC)
Expired
Jun 21, 2010, 2:45 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:50 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 8:50 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT SUN JUN 20 2010

.DISCUSSION...
FORECAST CHALLENGE OVERNIGHT REMAINS CHANCE OF THUNDERSTORMS FOR
PORTIONS OF THE FORECAST AREA. A WEAK LINE OF THUNDERSTORMS
EARLIER THIS EVENING ACROSS SOUTHERN MANITOBA...WHICH CLIPPED LAKE
OF THE WOODS...CONTINUES TO WEAKEN AS THE BEST INSTABILITY REMAINS
FAR TO THE SOUTH. 00Z KBIS AND KABR SOUNDINGS SHOWING IMPRESSIVE
INSTABILITY WITH LIFTED INDEX VALUES NEAR -8C AND SPC MIXED LAYER
CAPE OF AROUND 2500 J/KG FOR BOTH AREAS. HOWEVER...THE INSTABILITY
DECREASES RAPIDLY TO THE NORTHEAST AS YOU MOVE INTO NORTHERN
MINNESOTA.

CURRENT FORECAST GRIDS HAVE CHANCE THUNDERSTORM PERCENTAGES IN THE
WESTERN AND SOUTHERN PORTIONS OF THE FA WHICH APPEAR REASONABLE.
DUE TO RELATIVELY WEAK FLOW ALOFT...CELL MOVEMENT HAS BEEN VERY
SLOW. LOCALIZED HEAVY RAINFALL HAS OCCURRED WITHIN THE BIS FA...IN
LAMOURE AND DICKEY COUNTIES...WHERE PERSISTENT SLOW MOVING CELLS
HAVE REMAINED FOR THE LAST 2 HOURS. ANY THUNDERSTORMS WHICH
DEVELOP IN THE FA OVERNIGHT WILL NEED TO BE MONITORED FOR STORM
TOTAL RAINFALL.

OTHERWISE...THE FORECAST LOOKS TO BE ON TRACK. THUS...NO EVENING
UPDATE PLANNED.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 00Z TUESDAY. THUNDERSTORM CHANCES
OVERNIGHT APPEAR TO BE BEST IN THE WESTERN AND SOUTHERN PORTIONS
OF THE FA. THUS...KDVL AND KFAR MAY HAVE THUNDERSTORMS IN THE
VICINITY BETWEEN 06Z AND 12Z MONDAY. SURFACE WINDS WILL REMAIN
LIGHT AND VARIABLE OVERNIGHT WITH SOUTHEAST WINDS LESS THAN 10
KNOTS DEVELOPING DURING MONDAY MORNING. A CHANCE OF THUNDERSTORMS
RETURNS TO THE ENTIRE FA MONDAY AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BRAMER
Hazardous weather outlook, Jun 20, 5:05 AM CDT, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 AM CDT SUN JUN 20 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
505 AM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST NORTH DAKOTA
TODAY. THUNDERSTORM CHANCES WILL EXPAND TO ALL OF EASTERN NORTH
DAKOTA AND A PORTION OF WEST CENTRAL MINNESOTA TONIGHT. A FEW
STRONGER STORMS ARE POSSIBLE ALONG THE SOUTH DAKOTA AND NORTH
DAKOTA BORDER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS EXIST MONDAY INTO WEDNESDAY. THERE IS A
SLIGHT RISK FOR SEVERE STORMS LATE MONDAY NIGHT FOR AREAS WEST OF
THE RED RIVER VALLEY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ON
TUESDAY FOR THE ENTIRE REGION.

ADDITIONAL THUNDERSTORMS CHANCES EXIST FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:31 AM CDTFlash Flood WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more26 hr
Jun 21, 2:49 PM CDTTornado WarningFGFKittson, Marshall26 min
Jun 21, 3:17 PM CDTTornado WarningFGFKittson, Marshall43 min
Jun 21, 3:56 PM CDTTornado WarningFGFMarshall, Roseau64 min
Jun 21, 4:12 PM CDTTornado WarningFGFPolk, Red Lake63 min
Jun 21, 4:34 PM CDTTornado WarningFGFMarshall56 min
Jun 21, 5:15 PM CDTTornado WarningFGFPolk, Red Lake13 min
Jun 21, 6:25 PM CDTSevere Thunderstorm WarningFGFBeltrami50 min
Jun 21, 5:07 AM CDTFlash Flood WarningFGFBenson, Cavalier, Nelson, Ramsey, Towner, Walsh9 hr
Jun 21, 5:37 AM CDTAreal Flood AdvisoryFGFCass, Steele, Traill6 hr
Jun 21, 9:51 AM CDTFlash Flood WarningFGFPembina4 hr
Jun 21, 3:11 PM CDTTornado WarningFGFGrand Forks, Nelson64 min
Jun 21, 4:14 PM CDTTornado WarningFGFGrand Forks, Steele, Traill23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.